Virginia, 2013

Winter Weather in Virginia, February 22 to 23, 2013

February 22 to 23, 2013 · NWS LWX · 17 events in 17 counties and zones

A stacked low pressure system was over the Northern Plains. High pressure to the north caused below freezing temperatures to advect southward into the Mid Atlantic.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stacked low pressure system was over the Northern Plains. High pressure to the north caused below freezing temperatures to advect southward into the Mid Atlantic. Southerly flow aloft and ahead of low pressure led to above freezing temperatures above the below freezing surface. Freezing rain occurred in most areas in the Mid Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 3:58 AM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 3:58 AM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EST FRI FEB 22 2013

.SYNOPSIS...

HIGH PRESSURE IS MOVING OFF THE COAST...AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM FROM THE MIDWEST. A COASTAL LOW PRESSURE SYSTEM
WILL IMPACT THE AREA SATURDAY BEFORE HIGH PRESSURE RETURNS SUNDAY
INTO THE EARLY PART OF NEXT WEEK. LOW PRESSURE WILL AFFECT THE
AREA DURING THE MID PART OF NEXT WEEK.

&&

.NEAR TERM /TODAY/...

THIS IS A VERY TRICKY FCST. AS I HV WRITTEN THE PAST TWO NGTS IN MY
DSCN THIS IS NOT A TYPICAL SYNOPTIC SET UP FOR FZRA WHERE HIGH PRES
IS CAMPED OUT OVR NY STATE AND COLD DRY AIR ON NRLY WINDS IS BEING
FED INTO THE MID ATLC ON THE E SIDE OF THE APLCHNS WHILE MOISTURE
STREAMS UP FM THE S. TNGT THERE IS A STRONG AREA OF HIGH PRES...BUT
IT IS CENTERED OVR MOOSONEE ON THE S SHORE OF JAMES BAY. THE S SIDE
OF THAT HIGH WL BE MOVG OFFSHORE THIS AFTN...MOST LKLY THE LOW LVL
WINDS E OF THE APLCHNS WL BE FM THE SE. AGN THIS IS NOT FAVORABLE
FOR LO LVL CAD AND FZN/FRZG PCPN. IN ADTN DWPTS ARE STILL IN THE M
TEENS. THE ATMOSPHERIC COLUMN IS GOING TO REQUIRE SOME TIME TO
MOISTEN.

ATTM THE MOISTURE ATTEMPTING TO SPREAD NEWD IS RUNNING INTO THAT
HIGH PRES RDG.

ANOTHER CONSIDERATION WL BE SFC TEMPS TDA. THE TEMPS I INHERITED
WERE IN MANY CASES SVRL DEGS BLO WHAT ANY 00Z MDL GDNC WAS
PRESENTING. THERE ARE CASES WHERE THAT IS THE RIGHT WAY TO GO...BUT
DURG FEB I'D ESTIMATE THAT 1ST PD MDL TEMP VERIFICATION HAS BEEN TOO
WARM ABT 65-70% OF THE TIME. SO BTWN THAT HISTORY AND THAT THE HIGH IS NOT
IN A POSN TO HOLD IN CD AIR I'VE TAKEN TEMPS E OF THE MTNS UP SVRL
DEGS FOR TDA...WHICH OF COURSE IS A BIG DEAL WHEN U R CLOSE TO FRZG
W/ PCPN APRCHG.

HIGHS WON'T CHG A LOT TDA FM MRNG TEMPS - M30S E OF THE BLUE
RDG...MU30S IN THE CITIES. W/ THE XPCTN OF AT HIGHER ELEVS WE
ACTUALLY HV THE ENTIRE CWA AOA FRZG. THIS WL NOT PRECLUDE THE PSBLTY
OF IP/S...BUT LIMITS THE THREAT OF FZRA WHICH IS OF COURSE THE
BIGGEST TRAVEL CONCERN. BECAUSE OF THE HIGHER ELEVS GOING SUB FRZG
IT IS LKLY THAT WE WL NEED TO BE ISSUING A WINT WX ADVSRY. SEE
COUNTIES AT BOTTOM OF THIS PRODUCT OR ON OUR WEB SITE. HOWEVER AT
THIS TIME WE DO NOT FORESEE THE NEED FOR ONE IN THE DC/BALT RGN TDA.

AND YET ANOTHER CONSIDERATION IS HOW MUCH PCPN IS GOING TO RCV. 21Z
SREF...01Z HRRR AND 00Z ECM REALLY TEAR THE PCPN APART WHEN IT TRIES
TO MOVE E OF THE MTNS. BUT THE COMP RDR IS SHOWING HIGHER REF OVR
SWRN VA...HOWEVER THE HIGHER REFLECTIVITIES ARE QUITE PSBLY DUE TO
BRIGHT BANDING.

&&

.SHORT TERM /TONIGHT/...

IN BOTH PDS THE MAIN CONCERN IS WHETHER WE NEED TO ISSUE AN ADVSRY
AS WELL AS WHERE. TNGT LOOKS LK ANOTHER BORDERLINE SITUATION WHERE
ADVSORIES MAY BE REQUIRED...BUT WE ARE PUTTING OUR MENTAL ENERGIES
ON TRYING TO SOLVE THE TDA PD AND BUY THE DAYSHIFT SOME TIME TO
ATTEMPT TO FIGURE OUT IF HEADLINES ARE NEEDED TNGT. AGN IT LOOKS LK
IF THESE ARE NEEDED THE WRN PART OF THE CWA HAS THE BEST BET AS
TEMPS E OF THE BLUE RDG WL BE XTRMLY MARGINAL.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

SRN STREAM JET INCREASES AND SPREADS EAST ACROSS THE E-CNTRL CONUS
SATURDAY AHEAD OF AN UPR TROUGH AXIS REACHING THE MID-SOUTH STATES
BY THE EVENING BEFORE CROSSING THE MID-ATLANTIC SATURDAY NIGHT. A
COASTAL LOW WILL DEVELOP NEAR THE NC/VA BORDER MIDDAY SATURDAY AND
SPREAD NORTHEAST OFF THE DELMARVA THROUGH THE EVENING. STRATIFORM
RAIN AHEAD OF THIS LOW LOOKS TO OVERSPREAD THE AREA MAINLY EAST FROM
THE BLUE RIDGE SATURDAY MORNING...THEN CONTRACT AND PULL NORTHEAST
AS THE LOW DEVELOPS AND MOVES OFF.

SATURDAY...MIN TEMPS WILL PLAY A MAJOR ROLE WHETHER PRECIP STARTS
OFF AS FREEZING OR PLAIN RAIN. AS OF NOW FAR NW BALT-WASH SUBURBS
LOOK TO BE RIGHT AROUND 32F SO POCKETS OF FREEZING RAIN ARE POSSIBLE
THERE AND THE BLUE RIDGE WEST TO THE POTOMAC HIGHLANDS. THIS ICY
SCENARIO COULD LAST THROUGH THE MID MORNING HOURS. OTHERWISE PLAIN
RAIN.

SATURDAY NIGHT...PRECIP PULLS OUT OF THE AREA TO THE NORTHEAST WITH
THE LOW. THE UPPER TROUGH AXIS PUSHES THROUGH FROM THE WEST LATE IN
THE NIGHT...SO 30 POP AND WHAT THERMALLY WOULD BE SNOW SHOWERS OR
FLURRIES WERE ADDED FOR THE NORTHEASTERN 2/3 OF THE LWX CWA. THIS IS
A FAIRLY LOW CONFIDENCE FORECAST /NO MODEL ACTUALLY PRINTS OUT
PRECIP OVER LWX/ AND THE DAY SHIFT WILL HAVE TO ANALYZE THIS
POTENTIAL FURTHER. PERHAPS FLURRY WORDING WOULD BE BETTER.

SUNDAY AND MONDAY...SFC HIGH PRESSURE BUILDS OVERHEAD WITH AT OR
JUST ABOVE NORMAL TEMPERATURES AND DRY WEATHER. NWLY GUSTS ON SUNDAY
LOOK TO BE IN THE 30 TO 35 MPH RANGE.

THE NEXT ACTIVE WEATHER COMES IN A SIMILAR PATTERN TO THE CURRENT
LOW SYSTEM WITH A CNTRL CONUS LOW DEVELOPING AND OCCLUDING OVER THE
MIDWEST AS A LEADING WAVE APPROACHES THE MID-ATLANTIC. TIMING IS
UNCERTAIN AS SHOWN BY OPERATIONAL 00Z ECMWF/GFS OFF BY ABOUT 12 HRS
/GFS QUICKER AND MORE MONDAY NIGHT WHILE ECMWF IS TUESDAY FOR
PRECIP/. SFC LOW DEVELOPMENT ALONG THE LEADING WAVE LOOKS LIKELY SO
P-TYPE IS QUITE UNCERTAIN AS OF NOW. MAINTAINED LOOK OF RAIN OR SNOW
FOR ALL AREAS OUTSIDE OF SRN MD WHICH SEEMS REASONABLE.

THE OCCLUDED LOW THEN PERSISTS INTO THE LATER PARTS OF NEXT
WEEK...POSSIBLY BRINGING MORE ACTIVE WEATHER TO THE MID-ATLANTIC.
EXTENDED GRIDS LEFT ALONE TONIGHT.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...

CIGS CURRENTLY IN VFR RANGE. THESE ARE XPCTD TO LOWER DURG THE
DAY..DROPPING INTO LIFR AT CHO BY MID AFTN...AND IAD/DCA LATE THIS
AFTN. FRUTHER LOWERING PSBL THIS EVE AS A LGT WINTRY MIX OF PCPN
OVERPREADS THE RGN.

IFR A SURE BET FOR SATURDAY AS SLY FLOW BRING LOW CLOUDS AND RAIN TO
THE TERMINALS. PRECIP PUSHES OUT TO THE NORTHEAST SATURDAY EVENING
WITH POTENTIAL FOR SOME FLURRIES LATE IN THE NIGHT. NWLY GUSTS 25 TO
30 KT EXPECTED BEHIND THE COLD FRONT ON SUNDAY. VFR MONDAY UNDER
HIGH PRESSURE THEN NEXT ACTIVE WEATHER RAIN OR POSSIBLE MIX MONDAY
NIGHT OR TUESDAY.

&&

.MARINE...

WINDS BLO DCA VALUES TDA AND TNGT.

SCA LIKELY NEEDED FOR SATURDAY MIDDAY AND ON FOR ONSHORE FLOW FROM
LOW CENTER CROSSING VA PORTION OF THE BAY. NWLY FLOW THEN STARTS
SATURDAY NIGHT AND GUSTY THROUGH SUNDAY. SCA THROUGH THIS TIME WITH
PEAK GUSTS AROUND 30 KT. TRANQUIL ON MONDAY IN ADVANCE OF THE NEXT
WEATHER MONDAY NIGHT OR TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR MDZ501-
     502.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
     VAZ025>027-029-036>040-503-504.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR WVZ050-
     055-501>506.
MARINE...NONE.

&&

PRODUCTS...WOODY!/BAJ
Hazardous weather outlook, Feb 22, 6:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 AM EST FRI FEB 22 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
230400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
601 AM EST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET LIKELY OVERSPREAD THE AREA LATE THIS MORNING INTO
THE AFTERNOON WITH LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS LIKELY FOR PORTIONS OF THE WATERS
SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
WINTER WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-230400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
601 AM EST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR AREAS
WEST FROM THE BLUE RIDGE TO THE POTOMAC HIGHLANDS FOR A WINTRY
MIX. FREEZING RAIN IS EXPECTED TO EXPAND IN COVERAGE THIS
EVENING AND INCLUDE PORTIONS OF THE PIEDMONT WEST ACROSS THE BLUE
RIDGE AND ALONG THE MASON-DIXON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX IS POSSIBLE FOR AT LEAST PORTIONS OF THE AREA MONDAY
NIGHT OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
WINTER WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Albemarle

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Rockingham

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Greene

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Orange

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Madison

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Page

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Shenandoah

When
February 22, 10:00 AM EST to February 23, 1:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Frederick

When
February 22, 11:00 AM EST to February 23, 3:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Clarke

When
February 22, 11:00 AM EST to 3:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Warren

When
February 22, 11:00 AM EST to February 23, 3:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Loudoun

When
February 22, 11:00 AM EST to 7:00 PM EST
Where
Loudoun forecast zone
Reported by
NWS Employee

Ice reports of around a trace were reported at Ashburn.

Winter Weather, Rappahannock

When
February 22, 11:00 AM EST to February 23, 7:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Fairfax

When
February 22, 11:00 AM EST to February 23, 6:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Culpeper

When
February 22, 11:00 AM EST to February 23, 7:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Southern Fauquier

When
February 22, 11:00 AM EST to February 23, 7:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at Opal.

Winter Weather, Prince William

When
February 22, 11:00 AM EST to February 23, 7:00 PM EST
Where
Prince William forecast zone
Reported by
NWS Employee

Ice reports of around a trace were reported at surrounding locations.

Winter Weather, Arlington

When
February 22, 5:00 PM EST to February 23, 3:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Ice reports of around a trace were reported at surrounding locations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437156, 437157, 437158, 437159, 437160, 437161, 437162, 437163, 437164, 437165, 437166, 437167, 437168, 437181, 437182, 437183, 437169.